×

Extensions and isomorphisms for the generalized Fourier algebras of a locally compact group. (English) Zbl 1019.43001

Let \(\Gamma\) be a locally compact abelian group and denote by \(\widehat{\Gamma}\) the dual group which is also locally compact and abelian. The Fourier transform maps the Banach algebra \(L^1(\Gamma)\) onto the dense subalgebra \(A_2(\widehat{\Gamma})\) of \(C_0(\widehat{\Gamma})\) (the continuous functions on \(\widehat{\Gamma}\), vanishing at infinity). It follows by Plancherel’s theorem that \(A_2(\widehat{\Gamma})\) consists precisely of those elements of \(C_0(\widehat{\Gamma})\) that are convolutions of two \(L^2\) functions. This observation motivates the definition of the following Banach algebra for an arbitrary, not necessarily abelian, locally compact group \(G\): let \(p\in (1,\infty)\) and put \(\check{f_k}(g):=f_k(g^{-1})\), \(g\in G\); then \(A_p(G):=\{u\in C_0(G)\mid u=\sum_{k=1}^\infty h_k*\check{f_k} , f_k\in L^p(G) , h_k\in L^q(G) , 1/p+1/q=1 , \sum_{k=1}^\infty \|f_k\|_p \|h_k\|_q<\infty\}\).
In this rather technical paper the author studies mainly finite-dimensional extensions and order isomorphisms of the Banach algebra \(A_p(G)\). Also order isomorphisms for the multiplier algebra \(B_p(G)\) are analysed. In Section 2 the author introduces very briefly the notation and terminology. Further results and motivation may be found, for example, in P. Eymard [Sem. Bourbaki 1969/70, No. 367, 55-72 (1971; Zbl 0264.43006)], W. G. Bade, H. G. Dales and Z. A. Lykova [Mem. Am. Math. Soc. 656 (1999; Zbl 0931.46034)] or V. Runde [Lectures on amenability. Springer Verlag (2002; Zbl 0999.46022)]. One of the results in Section 3 states that if \(G\) is amenable, then all finite-dimensional extensions of \(A_p(G)\) split strongly. A partial converse statement, implying the amenability of \(G\), is stated in Theorem 3.21. In Section 4 different results concerning order isomorphisms are proved. For example, a characterization of order isomorphisms for the pointwise order of the \(B_p(G)\) algebras is given (cf. Theorem 4.18).

MSC:

43A30 Fourier and Fourier-Stieltjes transforms on nonabelian groups and on semigroups, etc.
43A20 \(L^1\)-algebras on groups, semigroups, etc.
43A07 Means on groups, semigroups, etc.; amenable groups
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Abramovich, Y.A., Multiplicative representations of disjointness preserving operators, Indag. math., 45, 265-279, (1983) · Zbl 0527.47025
[2] Abramovich, Y.A.; Kitover, A.K., A solution to a problem on invertible disjointness preserving operators, Proc. amer. math. soc., 126, 1501-1505, (1998) · Zbl 0891.47024
[3] Y.A. Abramovich, A.K. Kitover, Inverses of disjointness preserving operators, Memoirs of the American Mathematical Society, Vol. 679, Amer. Math. Soc., Providence, RI, 2000. · Zbl 0974.47032
[4] Abramovich, Y.A.; Veksler, A.; Koldunov, V., On operators preserving disjointness, Soviet math. dokl., 20, 1089-1093, (1979) · Zbl 0445.46017
[5] Arendt, W.; De Cannière, J., Order isomorphisms of fourier – stieltjes algebras, Math. ann., 263, 145-156, (1983) · Zbl 0495.43003
[6] Arendt, W.; De Cannière, J., Order isomorphisms of the Fourier algebras, J. funct. anal., 50, 1-7, (1983) · Zbl 0506.43001
[7] Bade, W.G.; Curtis, P.C., Homomorphisms of commutative Banach algebras, Amer. J. math., 82, 589-608, (1960) · Zbl 0093.12503
[8] Bade, W.G.; Curtis, P.C., The Wedderburn decomposition of commutative Banach algebras, Amer. J. math., 82, 851-866, (1960) · Zbl 0099.31903
[9] Bade, W.G.; Curtis, P.C.; Sinclair, A.M., Raising bounded groups and splitting of radical extensions of commutative Banach algebras, Studia math., 141, 85-98, (2000) · Zbl 0976.46038
[10] Bade, W.G.; Dales, H.G., The Wedderburn decomposition of some commutative Banach algebras, J. funct. anal., 107, 105-121, (1992) · Zbl 0765.46036
[11] W.G. Bade, H.G. Dales, Z.A. Lykova, Algebraic and Strong Splittings of Extensions of Banach Algebras, Memoirs of the American Mathematical Society, Vol. 656, Amer. Math. Soc., Providence, RI, 1999. · Zbl 0931.46034
[12] Bożejko, M., On λ(p) sets with minimal constant in discrete noncommutative groups, Proc. amer. math. soc., 51, 407-412, (1975) · Zbl 0321.43004
[13] L.G. Brown, N.-C. Wong, Unbounded disjointness preserving linear functionals. preprint. · Zbl 1046.46039
[14] Delaporte, J.; Derighetti, A., p-pseudomeasures and closed subgroups, Monatsh. math., 119, 37-47, (1995) · Zbl 0834.43003
[15] Derighetti, A., Quelques observations concernant LES ensembles de Ditkin d’un groupe localement compact, Monatsh. math., 101, 95-113, (1986) · Zbl 0583.43007
[16] Eymard, P., L’algèbre de Fourier d’un groupe localement compact, Bull. soc. math. France, 92, 181-236, (1964) · Zbl 0169.46403
[17] P. Eymard, Algèbres Ap et Convoluteurs de Lp, Lecture Notes in Mathematics, Vol. 180, Springer, New York, 1971, pp. 364-381.
[18] Feldman, C., The Wedderburn principal theorem in Banach algebras, Proc. amer. math. soc., 2, 771-777, (1951) · Zbl 0043.26802
[19] Figà-Talamanca, A., Translation invariant operators in Lp, Duke math. J., 32, 459-501, (1965) · Zbl 0142.10403
[20] Font, J.J.; Hernandez, S., On separating maps between locally compact spaces, Arch. math. (Bessel), 63, 158-165, (1994) · Zbl 0805.46049
[21] Font, J.J., Automatic continuity of certain isomorphisms between regular Banach functions algebras, Glasgow math. J., 39, 333-343, (1997) · Zbl 0901.46042
[22] Font, J.J., Disjointness preserving mappings between Fourier algebras, Colloq. math., 77, 179-187, (1998) · Zbl 0911.43003
[23] Forrest, B., Amenability and the structure of the algebras Ap(G), Trans. amer. math. soc., 343, 233-243, (1994) · Zbl 0804.43001
[24] Granirer, E.E., On some spaces of linear functionals on the algebra Ap(G) for locally compact groups, Colloq. math., LII, 119-132, (1987) · Zbl 0649.43004
[25] Haagerup, U., An example of a non nuclear C*-algebra which has the metric approximation property, Invent. math., 50, 279-293, (1979) · Zbl 0408.46046
[26] Helemskii, A.Ya., The homology of Banach and topological algebras, (1989), Kluwer Academic Publishers Dordrecht · Zbl 0968.46061
[27] Herz, C., Harmonic synthesis for subgroups, Ann. inst. Fourier (Grenoble), 23, 91-123, (1973) · Zbl 0257.43007
[28] E. Hewitt, K.A. Ross, Abstract Harmonic Analysis, Vol. 2, Springer, New York, 1970. · Zbl 0213.40103
[29] Johnson, B.E., The Wedderburn decomposition of Banach algebras with finite dimensional radical, Amer. J. math., 90, 866-876, (1968) · Zbl 0175.43904
[30] B.E. Johnson, Cohomology in Banach Algebras, Memoirs of the American Mathematical Society, Vol. 127, Amer. Math. Soc., Providence, RI, 1972.
[31] Lau, A.T.-M., Analysis on a class of Banach algebras with applications to harmonic analysis on locally compact groups and semigroups, Fund. math., 118, 161-175, (1983) · Zbl 0545.46051
[32] Lau, A.T.-M.; Ülger, A., Some geometric properties on the Fourier and fourier – stieljes algebras of locally compact groups, Trans. amer. math. soc., 337, 321-359, (1993) · Zbl 0778.43003
[33] Leinert, M., Faltungsoperatoren auf gewissen diskreten gruppen, Studia math., 52, 149-158, (1974) · Zbl 0262.43009
[34] Losert, V., Properties of the Fourier algebra that are equivalent to amenability, Proc. amer. math. soc., 92, 347-354, (1984) · Zbl 0573.43004
[35] Rickert, N.W., Amenable groups and groups with the fixed point property, Trans. amer. math. soc., 127, 221-232, (1967) · Zbl 0152.40203
[36] H. Steiniger, Finite-dimensional extensions of the Fourier algebras, preprint. · Zbl 1080.46036
[37] Tits, J., Free subgroups in linear groups, J. algebra, 20, 250-270, (1972) · Zbl 0236.20032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.